51635638_m.jpg
123rf.com

Overdoses blamed on potent heroin

Jackson County Public Health has issued a yellow alert after seeing a December spike in hospital admissions to treat nonfatal overdoses from illicit opioids, which include heroin.

The county saw a rash of fatal overdoses last spring, followed by another overdose spike in September. However, the spate of people who overdosed in the fall survived, likely because of greater availability of the overdose antidote naloxone.

Health officials are warning the medical community, other community partners, drug users and their friends and family members to be aware of the latest increase in overdoses.

Overdose spikes are often linked to particularly strong batches of heroin in an area. Heroin, along with other illegal drugs and counterfeit opioid pain pills, may be laced with fentanyl — a potent, often deadly synthetic opioid.

Dealers have increasingly been adding fentanyl to drugs.

In 2011, fentanyl was involved in just 4 percent of drug fatalities. But that number jumped to 29 percent in 2016 — making it America’s deadliest drug, according to a report issued this week by the federal Centers for Disease Control and Prevention.

Local health officials have issued the following recommendations:

  • Abstaining from drugs is the best way to eliminate overdose risk. Consider beginning a drug treatment program. Medication-assisted treatment can boost the chances of success by providing medication to ease withdrawal symptoms and curb drug cravings. For a list of treatment providers, visit staysafeoregon.com.
  • People who have not used in a while may relapse and are at higher risk of overdose because of their reduced tolerance. Consider the effect of fluctuating tolerance levels if using drugs.
  • Have an overdose plan. Make sure someone can get to you if you use and overdose.
  • Get the overdose antidote naloxone in advance if you or anyone you know uses illicit opioids or opioid prescription drugs like oxycodone, hydrocodone, codeine and morphine. Naloxone is available under the brand name Narcan as an easy-to-use nasal spray. Any Oregon pharmacist can prescribe naloxone. Anyone who can prescribe medication can send a naloxone prescription to a pharmacy as well. Free naloxone is available at Jackson County’s syringe exchange program that operates at 140 S. Holly St., Medford. Call 541-774-8209 for distribution times. The nonprofit Max’s Mission also holds free distribution events. See www.maxsmission.org for upcoming events.
  • Call 911 if you suspect someone is overdosing. If you administer naloxone, the reversal effects are temporary and the person still needs medical help. If you call police or 911 to get help for an overdosing person, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted on drug-related charges and you will not get a drug-related parole or probation violation.
  • Never mix drugs because they can interact in ways that increase their overall effect and the risk of overdosing.

Reach Mail Tribune reporter Vickie Aldous at 541-776-4486 or valdous@rosebudmedia.com. Follow her on Twitter @VickieAldous.

Share This Story